Treprostinil-linked Adverse Events not Associated with Mortality in All PAH Patients

Treprostinil-linked Adverse Events not Associated with Mortality in All PAH Patients

Adverse drug events (ADEs) associated with subcutaneous treprostinil use for the treatment of pulmonary arterial hypertension (PAH) were found not to be associated with a higher mortality risk, except for ADEs involving gastrointestinal side effects, which may indicate that the PAH patient population can be divided into subgroups that respond differently to the disease.

The study, “What’s in a side effect? The association between pulmonary vasodilator adverse drug events and clinical outcomes in patients with pulmonary arterial hypertension,” was published in the International Journal of Cardiology.

Pulmonary vasodilators, including treprostinil (the subcutaneous formulation sold under the brand name Remodulin), often are associated with ADEs early in treatment. Common ADEs are infusion reactions, headaches, jaw pain, or gastrointestinal side effects (diarrhea, gastroenteritis, nausea, and/or vomiting).

Records of 798 patients with PAH were assessed for ADEs during the first eight weeks after beginning treprostinil infusions. Participants had been followed for an average of 1.6 years. The records of 231 patients who had received placebo also were consulted, and those participants had been followed for an average of 1.9 years.

None of the ADEs related to placebo use were linked to mortality, and neither were infusion reactions, headaches, and jaw pain in the patients who received treprostinil. However, patients receiving treprostinil and who had more gastrointestinal side effects than what was seen in placebo-treated patients, had a 57 percent increase in the likelihood of dying during follow-up than the patients in all the other groups.

“While an association between mortality and gastrointestinal ADEs following treprostinil infusion was apparent, causation and mechanism cannot be determined from our work. Our discussion of these topics is speculative.” the authors wrote.

“Participants who received treprostinil and experienced early gastrointestinal symptoms in excess of that expected with placebo likely drive the association with mortality; however, this distinction would not be apparent clinically. Inference on our results must be cautious and further research is needed to better identify mechanisms and define relevant phenotypes before these observations can be strongly clinically relevant,” the team added.

Based on the results, the researches concluded that treprostinil ADEs such as infusion reactions, headaches and jaw pain, were not associated with mortality in PAH patients, whereas gastrointestinal ADEs might be associated with an increased mortality risk. Further studies are needed to validate the findings.

 

Related Post

Leave a Comment

Your email address will not be published. Required fields are marked *